Hail, Gregory
- When
- May 7, 2:40 PM CST
- Where
- Gregory County, Gregory
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.233, -99.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 2:20 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE MAY 7 2002 LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV. ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU. NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE. .FSD...NONE. RYRHOLM
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 7 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A STRONG UPPER LEVEL LOW PRESSURE WILL MOVE INTO THE NORTHERN PLAINS BY WEDNESDAY. AHEAD OF THIS LOW PRESSURE...WEAKER STORM SYSTEMS WILL ROTATE THROUGH THE AREA BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. BECAUSE THE COLD AIR ALOFT IS SO LOW IN THE ATMOSPHERE...HAIL WILL BE POSSIBLE WITH MANY OF THE THUNDERSTORMS. BY WEDNESDAY AFTERNOON...A COLD FRONT WILL MOVE THROUGH THE REGION BRINGING WITH IT COLDER AIR. THIS COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH THURSDAY. SDZ038>040-052>060-MNZ071-072-097-080500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-BRULE-AURORA-DAVISON-HANSON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN... MITCHELL... 1100 AM CDT TUE MAY 7 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-061>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022- 031-032-NEZ013-014-080500- MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX- DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON- BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE MAY 7 2002 * FORECAST THROUGH MIDNIGHT: WARM...MOIST AIR WILL RIDE NORTH TODAY...BRINGING A MORE UNSTABLE AIR MASS TO NORTERHN NEBRASKA...SOUTHERN SOUTH DAKOTA AND NORTHWEST IOWA. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO WEDNESDAY MORNING. HAIL WILL BE THE MAIN THREAT FROM THESE THUNDERSTORMS AS COOL...RELATIVELY STABLE AIR IN THE LOWER PART OF THE ATMOSPHERE WILL MAKE HIGH WIND GUSTS DIFFICULT TO ACHIEVE. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM. 08
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293828.